MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71333373
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tha surgery was performed on 2012, a revision surgery was performed on the (b)(6) 2022 due to liner wear.The ref xlpe 28 0 deg 46-48 sz d was explanted.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Additional Manufacturer Narrative
Sections d4, d10 and h4 were updated due to new information received.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, a revision was performed due to a ¿liner wear¿ approximately 10 years post tha.It was communicated that the requested clinical documentation was not available and reportedly no suspicion of trauma.Without the requested clinical documentation, the root cause of the reported event could not be further assessed.The patient impact beyond the reported worn insert and subsequent revision could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for hip systems revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event in primary and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Potential causes could include but are not limited to friction, joint tightness or lifetime of device.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6.The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be naturally worn from prolonged use, rendering the device inoperative.The device also had stains along its surface likely from exposure to bodily fluids.The lab analysis concluded the cobalt chrome (cocr) head shows slight scratches to the cocr exterior surface of the head.This damage was likely caused by removal of the head from the hip stem during revision.The liner shows some damage and deformation.A wear inspection was conducted by placing the femoral head into the acetabular liner and visually inspecting the fit between the mating components.A secure fit was unable to be achieved between the femoral head and acetabular liner demonstrating wear of the acetabular liner.A wear analysis was conducted using a silicone replication mold technique.The maximum gap observed was of 2.98 mm over the life of the implant, as shown in the profile.There were no material and manufacturing issues note during this investigation.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per complaint details, a revision was performed due to a ¿liner wear¿ approximately 10 years post tha.It was communicated that the requested clinical documentation was not available and reportedly no suspicion of trauma.Without the requested clinical documentation, the root cause of the reported event could not be further assessed.The patient impact beyond the reported worn insert and subsequent revision could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF XLPE 28 0 DEG 46-48 SZ D
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14808991
Report Number1020279-2022-03103
Device Sequence Number20019373
Product Code JDI
UDI-Device Identifier03596010455857
UDI-Public03596010455857
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002747
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2022
Device Model Number71333373
Device Catalogue Number71333373
Device Lot Number12FM03867
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2022
Supplement Date Received by Manufacturer07/07/2022
07/28/2022
11/18/2022
Initial Report FDA Received Date06/24/2022
Supplement Report FDA Received Date07/11/2022
08/03/2022
11/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
75004137 METAL METAL BALL HEAD 28L CONE 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown